WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 5
- Education and Training 1
- Error Reporting and Analysis 1
- Legal and Policy Approaches 1
- Logistical Approaches 1
- Quality Improvement Strategies 3
- Technologic Approaches 3
- Device-related Complications 2
- Discontinuities, Gaps, and Hand-Off Problems 3
- Identification Errors 1
- Medical Complications 3
- Medication Errors/Preventable Adverse Drug Events 3
- Nonsurgical Procedural Complications 1
Thomas J. Balcezak, MD, MPH, and Ohm Deshpande, MD; October 2018
An elderly man presented to the emergency department (ED) with decreased oral intake, fevers, confusion, and falling urine output. Laboratory test results revealed acute-on-chronic renal failure, and an ECG showed tall T waves, potentially a sign of severe hyperkalemia and a precursor of a dangerous arrhythmia. The ED physician initiated treatment for hyperkalemia, and the on-call intensivist and nephrologist agreed the patient needed urgent hemodialysis. Although they planned to place a hemodialysis catheter and start dialysis as soon as possible, the ICU was full and the patient was forced to "board" in the ED. On arrival to the ICU, 5 hours after the initial labs, the patient was hypotensive and unarousable. The patient went into cardiac arrest, was intubated, and received urgent treatment for hyperkalemia. The nephrologist arrived and was surprised the hemodialysis had not been started. The dialysis nurse had been told to start the dialysis after the patient arrived in the ICU but was unaware of the urgency of the situation.
Timothy W. Farrell, MD; April 2015
For a man with hypertension, prostate cancer, and chronic kidney disease hospitalized with acute kidney injury, discharge planning created numerous challenges. The inpatient team wanted a 1-week follow up, but the patient was new to this health system and had not yet seen a primary care provider. With the next available appointment in 6 weeks, the patient was instructed to call the urgent care clinic (which offered only same-day appointments) 1 week later. However, he never made it to the clinic and presented to the emergency department 2 weeks later with poorly controlled hypertension.
- Spotlight Case
by John G. DeVine, MD; March 2015
A man with suspected renal cell carcinoma seen on CT in the right kidney was transferred to another hospital for surgical management. The imaging was not sent with him, but hospital records, which incorrectly documented the tumor as being on the left side—were. The second hospital did not obtain repeat imaging, and the surgeon did not see the original CT prior to removing the wrong kidney.
Robert Hirschtick, MD; July 2012
An elderly man presented to an emergency department (ED) with new onset chest pain. In reviewing the patient's electronic medical record (EMR), the ED physician noted a history of "PE," but the patient denied ever having a pulmonary embolus. Further investigation in the EMR revealed that, many years earlier, the abbreviation was intended to stand for "physical examination." Someone had mistakenly copied and pasted PE under past medical history, and the error was carried forward for years.
Sara N. Davison, MD, MHSc; June 2012
A woman with end-stage renal disease, who often skipped dialysis sessions, was admitted to the hospital with fever and given intravenous opiates for pain. Because her permanent arteriovenous graft was clotted, she had been receiving dialysis via a temporary femoral catheter, increasing her risk for infection. Blood cultures grew yeast; the patient was diagnosed with fungal endocarditis, likely caused by injections of opiates through her catheter.
Annie Wong-Beringer, PharmD; December 2010
A patient on palliative chemotherapy was given intravenous vancomycin for methicillin-resistant staphylococcus aureus (MRSA), despite a rising creatinine level, and went into acute kidney failure.
- Spotlight Case
Jean L. Holley, MD ; October 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
S. Andrew Josephson, MD; April 2008
A man hospitalized for acute intracranial hemorrhage and cerebral edema was continued too long on an intravenous diuretic. He developed severe dehydration, hypernatremia, and renal failure.
Eran Kozer, MD; June 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.